Hail, Kittson
- When
- June 8, 2:40 PM CST
- Where
- Kittson County, 0.83 mi SSE of Kennedy
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 48.640, -96.910
One to two inch diameter hail nearly covered the ground.
For this event, the 500mb pattern featured ridging over eastern Minnesota and Wisconsin, with south-southwest flow over eastern North Dakota and the northwest quarter of Minnesota. At the surface, by the early afternoon of June 8th, a cold front had set up along a line from Cavalier to Oakes, North Dakota, with the Red River Valley into adjacent areas of the northwest quarter of Minnesota in the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
For this event, the 500mb pattern featured ridging over eastern Minnesota and Wisconsin, with south-southwest flow over eastern North Dakota and the northwest quarter of Minnesota. At the surface, by the early afternoon of June 8th, a cold front had set up along a line from Cavalier to Oakes, North Dakota, with the Red River Valley into adjacent areas of the northwest quarter of Minnesota in the warm sector. In this warm sector, temperatures ranged in the 80s with dew points around 70. By the mid afternoon, thunderstorms initially formed along the boundary over northeast North Dakota and tracked into the far northwest corner of Minnesota. By late afternoon, additional storms formed around Cooperstown, North Dakota, and also tracked northeast into the far northwest corner of Minnesota. Kittson County, Minnesota, received several rounds of heavy rainfall. By mid evening, most storms tracked between Thief River Falls and Lake of the Woods. Finally, more storms formed and tracked across portions of west central Minnesota during the early morning hours of June 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 8, 1:15 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 215 PM CDT Mon Jun 8 2020 .MESOSCALE DISCUSSION... Issued at 215 PM CDT Mon Jun 8 2020 Two areas of concern for severe potential today. The first is across the northern valley where a warm front is set up and satellite imagery indicates an area of increased convergence across northeast North Dakota. Convective initiation is likely by 4pm, if not before. MLCAPE ~2500 J/KG with effective shear ~60 knots will lead to rapid supercell development. Storm mode should be discrete initially with significant hail, wind, and possibly a tornado the main threats. Tornado potential appears relatively low given the weak low level shear and winds south of the boundary more southwesterly (southeasterly would be more favorable). With that said, given a supercell in a low LCL environment can't rule out a tornado. Anticipate storm motion similar to boundary orientation with a cluster (or clusters) of storms propagating across far northwest Minnesota and the main threat possibly transitioning to more of a wind threat. Severe threat across this area likely ends by 9pm. Further south within the warm sector (depicted by area of cumulus clouds across the southern valley into west central Minnesota), severe threat will be later, and likely dependent on synoptic forcing spreading into the region from the south. Much like yesterday, anticipate main threat to be significant wind gusts given stronger low level flow. This threat increases after 6pm, and becomes more widespread after 9pm or 10pm as the stronger forcing arrives. The severe threat across this area decreases after 2am or 3am. && .SHORT TERM...(This evening through Tuesday night) Issued at 215 PM CDT Mon Jun 8 2020 See the mesoscale discussion concerning the severe weather potential this afternoon/evening. Excessive rainfall threat seems more limited compared to yesterday with less training expected. Showers with embedded thunder likely for much of the area along and east of the valley Tuesday into Tuesday night. Mid-level baroclinic zone will be hung up in this area between the tropical depression and an approaching upper trough from the northwest. Continued feed of mid-level moisture and embedded shortwaves will lead to periods of showers. Instability is relatively weak and anticipate embedded thunder but not severe storms. Given all the parameters (PWATs, Fgen, weak instability) thinking that Tuesday- Tuesday night QPF up to an inch is reasonable, with only some areas receiving a bit more. Impacts from this type of rainfall (over a longer duration) should be only minor. .LONG TERM...(Wednesday through Monday) Issued at 215 PM CDT Mon Jun 8 2020 Much of this period appears relatively quiet and cooler with minimal impacts as an upper ridge builds into the region. Active weather returns by early next week, although how quickly this happens is still uncertain and dependent on the strength of the upper ridging. Wednesday will be cloudy and cool with showers possible as the upper trough behind the tropical depression swings through the region. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1254 PM CDT Mon Jun 8 2020 Scattered to broken cumulus developing this afternoon should be mainly VFR, but could be close to MVFR. Thunderstorm chances increase this afternoon, and become more widespread overnight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...TG SHORT TERM...TG LONG TERM...TG AVIATION...TG
Hazardous Weather Outlook National Weather Service Grand Forks ND 237 PM CDT Mon Jun 8 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-091945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected to develop across northeast North Dakota by 4pm, and then move east into northwest Minnesota by late afternoon, exiting by early evening. Very large hail greater than 2 inches along with a possible tornado will be the initial threat, with a transition to a damaging wind threat as the activity moves into Minnesota. Additional numerous severe thunderstorms are expected to develop across the southern Red River Valley into west central Minnesota this evening, mainly after 6pm. Activity will become more widespread after 9pm. Clusters of storms will bring primarily a damaging wind threat to this area, continuing until well after midnight. Excessive rainfall is possible, especially for areas that have seen high rain totals over the past couple days. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers with embedded Thunderstorms are expected on Tuesday, mainly within the Red River Valley into Minnesota. Minor impacts from excessive rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed today into the overnight hours. NDZ006-007-014-015-024-091945- Towner-Cavalier-Benson-Ramsey-Eddy- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter spotters will not be needed today.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1255 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 1 WSW JOLIETTE 48.82N 97.24W
06/07/2020 E1.00 INCH PEMBINA ND PUBLIC
QUARTER SIZED HAIL RELAYED VIA SOCIAL MEDIA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
139 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 2 ESE NEW ROCKFORD 47.67N 99.11W
06/07/2020 E2.00 INCH EDDY ND PUBLIC
REPORT OF 2 INCH HAIL VIA SOCIAL MEDIA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
145 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 2 ENE TWIN VALLEY 47.26N 96.22W
06/07/2020 E1.00 INCH NORMAN MN PUBLIC
REPORT OF QUARTER SIZED HAIL VIA SOCIAL
MEDIA.
&&Special Weather Statement National Weather Service Grand Forks ND 255 PM CDT Mon Jun 8 2020 NDZ008-016-054-082030- Pembina ND-Eastern Walsh County ND-Western Walsh County ND- 255 PM CDT Mon Jun 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALSH AND SOUTHEASTERN PEMBINA COUNTIES UNTIL 330 PM CDT... At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over Park River, or 18 miles west of Grafton, moving northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Mandt around 305 PM CDT. Hoople, Crystal and Nash around 315 PM CDT. Auburn around 320 PM CDT. St. Thomas around 325 PM CDT. Glasston around 330 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4825 9774 4839 9803 4882 9751 4864 9720 TIME...MOT...LOC 1955Z 220DEG 36KT 4840 9780 NC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
309 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 4 ENE VESELEYVILLE 48.35N 97.49W
06/08/2020 E1.00 INCH WALSH ND PUBLIC
&&The Fargo/Grand Forks radar (KMVX), 127 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
18 thunderstorm wind, 11 hail, 2 funnel cloud, 2 tornado. Local standard time, as filed.
One to two inch diameter hail nearly covered the ground.
Large trees were blown down.
The funnel cloud lasted for less than a minute.
The hail ranged in size from 2 to 3 inches in diameter.
Several trees were blown down.
Heavy rain accompanied the hail.
Numerous cottonwood and ash trees were snapped or uprooted around town.
Heavy rain and strong winds were observed at Oak Island Resort.
Several poplar and ash trees were blown down in a farm yard.
This tornado was viewed and recorded by at least two chase teams as it tracked intermittently for about 9 miles. The tornado snapped numerous trees in groves along its path, spreading debris up to 300 yards wide across one roadway. Peak winds were estimated at 100 mph.
Several trees were snapped in a farm yard.
A few large tree branches were blown down in shelterbelts.
This tornado tracked for about 1.2 miles, uprooting trees along the Faunce-Butterfield Road, roughly four miles west-southwest of the Norris Camp DNR station. Peak winds were estimated at 107 mph.
The hail fell at the Norris Camp DNR station.
The roof was peeled off a pole barn.
The hail was mainly quarter sized.
Very heavy rain accompanied the hail.
Quarter to half dollar sized hail was accompanied by very heavy rain.
Very heavy rain, strong winds, and large hail fell.
A few trees were snapped.
Numerous trees and power lines were blown down in the Wahpeton-Breckenridge area.
The wind gust was measured at the Fergus Falls airport.
The wind gust was measured by a personal weather station.
The wind gust was measured by a RWIS mesonet station. Local power outages also occurred.
The wind gust was measured at the Prairie Wetlands Center.
Large trees were blown down along highway 59, just north of county road 4.
Numerous trees and tree limbs were blown down, leading to some structural damage on the southern end of Otter Tail Lake.
A tree was blown down near Long Lake.
Trees were blown down and a wooden sign was snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888056, 888060, 888061, 888064, 888065, 888067, 888068, 888070, 888071, 888073, 888075, 888076, 888077, 888079, 888080, 888084, 888086, 888087, 888089, 888090, 888091, 888092, 888093, 888094, 888095, 888096, 888097, 888099, 888101, 888103, 888107, 888113, 888114.